Alert archive / Missouri / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 217, NWS St. Louis, MO

August 18, 2005Franklin County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Aug 18, 2005, 6:44 AM CDT for Franklin County, Missouri. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 18, 2005, 6:44 AM CDT (11:44 UTC)
Expired
Aug 18, 2005, 7:26 AM CDT
In force
42 min
Issued by
NWS St. Louis, MO
Area
Counties, with a storm outline in the text

County Franklin County, MO

The radar

The St Louis radar (KLSX), 45 km from the middle of the area, began a volume at 11:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 11.7 hours before the alert went out and 285 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2005-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 14 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2005-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
14 J/kg
Mixed-layer CIN
-175 J/kg
Mixed-layer LCL
1277 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
124 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLSX 181144
SVRLSX
MOC071-181230-
/O.NEW.KLSX.SV.W.0217.050818T1144Z-050818T1230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
644 AM CDT THU AUG 18 2005

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FRANKLIN COUNTY IN EAST CENTRAL MISSOURI

* UNTIL 730 AM CDT

* AT 640 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  GERALD...OR ABOUT 12 MILES NORTHWEST OF SULLIVAN...AND MOVING
  NORTHEAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  BEAUFORT
  ST. CLAIR
  PARKWAY
  UNION
  WASHINGTON
  VILLA RIDGE
  GRAY SUMMIT
  PACIFIC

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

LAT...LON 3841 9141 3821 9136 3821 9098 3843 9073
      3861 9076 3854 9090 3855 9097 3861 9118
      3869 9131

$$

CARNEY
2 follow-up statements
000 
WWUS53 KLSX 181206
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
706 AM CDT THU AUG 18 2005

MOC071-181230-
/O.CON.KLSX.SV.W.0217.000000T0000Z-050818T1230Z/
FRANKLIN MO-
706 AM CDT THU AUG 18 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 730 AM CDT FOR
FRANKLIN COUNTY...

AT 703 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH OVER UNION...MOVING
EAST AT 30 MPH.

LOCATIONS NEAR THE PATH OF THE SEVERE THUNDERSTORM INCLUDE...
VILLA RIDGE...GRAY SUMMIT...ROBERTSVILLE...CATAWISSA AND PACIFIC.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

LAT...LON 3841 9141 3821 9136 3821 9098 3843 9073
      3861 9076 3854 9090 3855 9097 3861 9118
      3869 9131

$$

CARNEY
000 
WWUS53 KLSX 181226
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
725 AM CDT THU AUG 18 2005

MOC071-181235-
/O.CAN.KLSX.SV.W.0217.000000T0000Z-050818T1230Z/
FRANKLIN MO-
725 AM CDT THU AUG 18 2005

...THE SEVERE THUNDERSTORM WARNING FOR FRANKLIN COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND NO LONGER 
APPEARED TO BE SEVERE.  HOWEVER...THE STORM WILL CONTINUE TO PRODUCE 
LOCALLY HEAVY RAIN...GUSTY WINDS AND FREQUENT DANGEROUS LIGHTNING.

LAT...LON 3841 9141 3821 9136 3821 9098 3843 9073
      3861 9076 3854 9090 3855 9097 3861 9118
      3869 9131

$$

CARNEY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 4:25 AM CDT, 2 hours 19 minutes earlier.

Area forecast discussion, Aug 18, 4:25 AM CDT, 2 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
425 PM CDT THU AUG 18 2005

.DISCUSSION...
QUICK DISCUSSION THIS MORNING DUE TO ACTIVE WEATHER IN CENTRAL
MISSOURI.  HAVE MADE FEW ADJUSTMENTS TO THE OVERALL FORECAST EXCEPT
FOR THE FIRST PERIOD.  SMALL SCALE WARM ADVECTION TYPE THUNDERSTORM
COMPLEX FORMED OVER WESTERN MISSOURI OVERNIGHT AND HAVE TRACKED
EASTWARD ON THE NOSE OF THE LLJ THIS MORNING.  RUC SEEMS TO BE
PICKING UP ON THIS FORCING VERY WELL...AND IT PETERS OUT BETWEEN 12Z
AND 15Z THIS MORNING.  HAVE THEREFORE INCLUDED LIKELY POPS OVER THE
FIRST TIER OF WESTERN COUNTIES IN CENTRAL MISSOURI THIS MORNING AND
TAPERED BACK TO CHANCES ACROSS REST OF THE CWFA.

HOT AND HUMID CONDITIONS ELSEWHERE AND OTHERWISE FOR TODAY AND
FRIDAY AS WE'RE FIRMLY ENTRENCHED IN THE WARM SECTOR AGAIN.
DEWPOINTS HAVE CLIMBED BACK INTO THE 70S PRETTY UNIFORMLY ACROSS THE
AREA.  LEFTOVER CONVECTIVE DEBRIS FROM THIS MORNING STUFF WILL KEEP
US A BIT COOLER THIS MORNING...BUT THINK WE'LL WARM UP PRETTY
QUICKLY ONCE IT MOVES OUT THIS AFTERNOON.  850MB TEMPS FORECAST IN
THE LOW 20S ACROSS THE AREA SHOULD ALLOW WARMUP INTO THE MID 90S IN
MOST LOCATIONS.

MDLS STILL INDICATING SOME KIND OF CONVECTIVE ACTIVITY TONIGHT UP
NORTH IN NORTHEAST MISSOURI/WEST CENTRAL ILLINOIS.  IN ASSOCIATION
WITH THE LLJ.  STILL SOME RUN-TO-RUN CONSISTENCY PROBLEMS...SO DON'T
FEEL GOOD ENOUGH ABOUT RAIN CHANCES TO GO LIKELY YET.

FRIDAY STILL LOOKS TO BE THE HOTTEST DAY OF THE WEEK WITH 850MB
TEMPS JUMPING INTO THE 22 TO 24C RANGE.  HAVE HUNG ONTO OUR MID AND
UPPER 90S.  HEAT ADVISORY MAY STILL BE NECESSARY...THEN AGAIN...IF
PRECIP FORMS IN ILLINOIS LATE TONIGHT OR EARLY FRIDAY MORNING WE
COULD HAVE LOW LEVEL BOUNDARIES FLOATING AROUND WHICH WILL BE A GOOD
FOCUS FOR CONVECTION FRIDAY AFTERNOON.  AGREED WITH SURROUNDING
OFFICES TO WAIT AND SEE ONE MORE FORECAST CYCLE BEFORE MAKING A
DECISION ON ISSUING AN ADVISORY.

MDLS HAVE SPED UP THE FROPA SLIGHTLY...BRINGING FRONT INTO CENTRAL
AND EASTERN MISSOURI BY 18Z SATURDAY RATHER THAN BY 00Z.  THIS WOULD
BE GOOD IN THAT IT'LL LIMIT OUR SEVERE WEATHER CHANCES IF ATMOSPHERE
CAN'T DESTABILIZE ENOUGH IN THE AFTERNOON HEAT...BUT ON THE OTHER
HAND IT MIGHT ALSO LIMIT OUR CHANCES FOR RAIN...WHICH WE STILL
DESPERATELY NEED.

MANY THANKS FOR COORDINATION EFFORTS FROM SURROUNDING WFOS THIS
MORNING.

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.

&&

CARNEY
Hazardous weather outlook, Aug 18, 6:22 AM CDT, 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
622 AM CDT THU AUG 18 2005

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-042-052-060>065-072>075-084-085-099-191100-
ADAMS IL-AUDRAIN-BOND IL-BROWN-CALHOUN IL-CLINTON IL-CRAWFORD-
FAYETTE IL-FRANKLIN-GREENE IL-IRON-JEFFERSON-JERSEY IL-KNOX-LEWIS-
LINCOLN-MACOUPIN IL-MADISON-MADISON IL-MARION-MARION IL-MONROE-
MONROE IL-MONTGOMERY IL-PIKE-PIKE IL-RALLS-RANDOLPH IL-REYNOLDS-
SHELBY-ST CHARLES-ST CLAIR IL-ST FRANCOIS-ST LOUIS-ST LOUIS CITY-
STE GENEVIEVE-WARREN-WASHINGTON-WASHINGTON IL-
622 AM CDT THU AUG 18 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL AND EASTERN
MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY AND TONIGHT
ACROSS CENTRAL NORTHEAST AND EAST CENTRAL MISSOURI AS WELL AS WEST
CENTRAL AND SOUTHWEST ILLINOIS. THE PRIMARY THREAT FOR SEVERE
WEATHER WILL BE DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

HOT AND HUMID CONDITIONS ARE EXPECTED ON FRIDAY WITH HIGHS
IN THE MIDDLE AND UPPER 90S AND HEAT INDEX READINGS IN THE 100 TO 110
DEGREE RANGE.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS AHEAD OF THE NEXT
COLD FRONT ON FRIDAY NIGHT.  THE PRIMARY THREAT OF SEVERE WEATHER
FROM THESE STORMS WILL BE DAMAGING WINDS AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY TODAY AND TONIGHT.

MOZ041-047>051-059-191100-
BOONE-CALLAWAY-COLE-GASCONADE-MONITEAU-MONTGOMERY-OSAGE-
622 AM CDT THU AUG 18 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A SMALL PART OF CENTRAL
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE WILL CONTINUE ACROSS CENTRAL
MISSOURI THIS MORNING. SOME OF THE STORMS WILL PRODUCE VERY HEAVY
RAIN AND COULD CAUSE FLOODING.  BE ALERT FOR FLOODING THIS MORNING
ON THE COMMUTE TO WORK.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY AND TONIGHT
ACROSS THE AREA.  THE PRIMARY THREAT FOR SEVERE WEATHER WILL BE
DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

HOT AND HUMID CONDITIONS ARE EXPECTED ON FRIDAY WITH HIGHS
IN THE MIDDLE AND UPPER 90S AND HEAT INDEX READINGS IN THE 100 TO 110
DEGREE RANGE.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS AHEAD OF THE NEXT
COLD FRONT ON FRIDAY NIGHT.  THE PRIMARY THREAT OF SEVERE WEATHER
FROM THESE STORMS WILL BE DAMAGING WINDS AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY TODAY AND TONIGHT.  STORM
SPOTTERS AND COOPERATIVE OBSERVERS ARE ALSO ENCOURAGED TO CALL IN
RAINFALL AMMOUNTS AND TO REPORT ANY FLOODING.

CARNEY

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 5:40 AM CDTFlash Flood WarningLSXMoniteau4 hr
Aug 18, 3:30 PM CDTHeat AdvisoryLSXBoone, Callaway, Cole, Franklin, Gasconade, Jefferson and 7 more28 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.